Alert archive / Indiana / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Mar 5, 2024, 7:50 PM EST for Daviess County, Knox County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2024, 7:50 PM EST (00:50 UTC)
- Expired
- Mar 5, 2024, 11:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WGUS53 KIND 060050
FFWIND
INC027-083-060400-
/O.NEW.KIND.FF.W.0003.240306T0050Z-240306T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
750 PM EST Tue Mar 5 2024
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
West Central Daviess County in southwestern Indiana...
East Central Knox County in southwestern Indiana...
* Until 1100 PM EST.
* At 750 PM EST, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3866 8727 3870 8728 3872 8723 3873 8714
3871 8708 3869 8717 3865 8716 3862 8713
3860 8725 3863 8726
FLASH FLOOD...OBSERVED
$$
Eckhoff1 follow-up statement
166
WGUS73 KIND 060356
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1056 PM EST Tue Mar 5 2024
INC027-083-060406-
/O.EXP.KIND.FF.W.0003.000000T0000Z-240306T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Knox IN-
1056 PM EST Tue Mar 5 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EST THIS EVENING FOR
WEST CENTRAL DAVIESS AND EAST CENTRAL KNOX COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3866 8727 3870 8728 3872 8723 3873 8714
3871 8708 3869 8717 3865 8716 3862 8713
3860 8725 3863 8726
$$
EckhoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 6:51 PM EST, 59 minutes earlier. Its key messages:
- Rain Ending this evening, cloudy and cooler on Wednesday
- Rain chances return late Thursday night with widespread precipitation expected through Saturday.
- Embedded thunderstorms are possible Friday afternoon into Saturday.
- Cooler temperatures by the weekend before rebounding early next week.
Area forecast discussion, Mar 5, 6:51 PM EST, 59 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 651 PM EST Tue Mar 5 2024 .KEY MESSAGES... - Rain Ending this evening, cloudy and cooler on Wednesday - Rain chances return late Thursday night with widespread precipitation expected through Saturday. - Embedded thunderstorms are possible Friday afternoon into Saturday. - Cooler temperatures by the weekend before rebounding early next week. && .FORECAST UPDATE... Issued at 425 PM EST Tue Mar 5 2024 Latest satellite imagery shows a broad swath of clearing skies across central and southern Indiana. This area is also ahead of a cold front that is currently located from Lafayette down to about Terre Haute. In the zone of clearing, warm moist air remains in place and some destabilization has occurred. SPC mesoanalysis shows 250 to 500 J/kg surface CAPE across the area of discussion. A few pockets of 1000 J/kg surface CAPE are noted just to the west in southern Illinois. Additionally, satellite shows cumulus rapidly developing across the area of clearing. Some weak returns on radar have also been noted, with a brief thunderstorm developing over Greene County not too long ago. Further development is expected, as the air mass ahead of the front continues to destabilize. As such, added chance PoPs from along and south of the I-70 corridor. ACARS soundings out of IND show modest lapse rates of around 7 C/Km. Mid to low levels appear dry, at least compared to earlier. The bulk of the CAPE profile now resides from the hail growth zone downward, with little variation in flow from the surface through this layer. Faster winds exist aloft, but storms may not grow tall enough to interact with them in any meaningful way. As such, slow-moving pulse storms with perhaps some small hail or brief gusty winds appear to be the primary convective mode/hazard along with locally heavy rainfall. Outside of convective/precip chances...blended in short term and higher resolution guidance to better capture the sharpness of the front. && .SHORT TERM (This evening through Wednesday)... Issued at 208 PM EST Tue Mar 5 2024 Synopsis: Surface analysis early this afternoon shows a cold front stretching from Southern Ontario, across Central Indiana to SE MO. Scattered showers with embedded non-severe thunderstorms were found along and ahead of the front, mainly in eastern Central Indiana. GOES16 shows cloudy skies across Central Indiana. Weak southerly flow was found across the southeastern parts of the forecast area, however where the front has passed, winds were northwesterly, and temperatures there have fallen to the 50s. Ahead of the front temps were in the 60s. Water vapor imagery shows ridging in place off the east coast. This was resulting in a zonal flow across much of the CONUS to become southwest across the Ohio Valley and Great Lakes. A weak upper level short wave was found over AR/TN/MS, pushing slowly northeast. Deep moisture was found along and ahead of the cold front, appearing on water vapor. Tonight... Models suggest the cold front will continue its progression late this afternoon and early evening, exiting Central Indiana between 00z-03z. However the progress is expected to be slow in the southeastern parts of the forecast area. The previously mentioned upper short wave over AR/TN/MS is expected to drift northeast. This appears to slow down the progress of the cold front slightly. The DESI Ensembles show many members holding on to light precipitation amounts across the southeast parts of our forecast area this evening. By 06Z, all members have trended toward a dry forecast and the cold front and any associated forcing should have exited to the east. Thus will hold on to some lower chance pops across the southeast areas this evening including Seymour, Columbus, North Vernon and Greensburg, but trend toward a dry forecast after 03Z. Forecast soundings overnight show cold air advection in place along with northerly surface winds. Lower levels look to remain saturated with moisture trapped beneath an inversion due to the cold air advection. GOES16 also shows plentiful stratus upstream. Thus will trend toward a cloudy and cooler overnight period. Look for lows to be in the middle 40s. Wednesday... As the previously mentioned short wave works northeast toward central Appalachia, an associated surface low is also expected to pass to the east of Central Indiana. Meanwhile cooler, Canadian high pressure is expected to be found over Ontario. These two systems will combine to provide a cool easterly surface flow to Indiana on Wednesday, with slight cold air advection in play. Strong subsidence is also in play as the mid and upper levels remain quite dry. Forecast soundings through the day keep the lower levels saturated with an inversion aloft, continuing to trap this moisture. Most of the DESI Ensemble members keep lower level moisture present through the afternoon on Wednesday, while a few clear things out. Thus will start with a cloudy and cool morning, with partial clearing during the afternoon. Confidence for clear skies remains low. Given the cool northeast surface flow expect highs in the middle 50s. && .LONG TERM (Wednesday night through Tuesday)... Issued at 208 PM EST Tue Mar 5 2024 Wednesday night through Thursday... Quiet weather conditions are expected as surface ridging extends south from a high near Ontario along with subtle upper ridging building in. Forecast soundings show a subsidence inversion persisting through Thursday which will make it difficult for low clouds to clear out. Some partial clearing is possible during this period as low-level dry air could advect into the area from the north, but it appears at least a scattered low cloud deck should remain. Highs on Thursday will likely only warm a few degrees compared to the previous day due to low clouds and negligible thermal advection. Look for highs in the mid 50s to low 60s. Thursday night through Sunday night... Multiple surface lows associated with a southern stream shortwave are expected to develop near the southern plains/Ozarks region late Thursday before moving northeast towards the area Friday into Saturday. Ensemble guidance has become slightly better aligned regarding timing and location of the surface waves though there are still discrepancies in the latest runs. This leads to some uncertainty in exact details. Anomalous moisture return and increasing dynamics will support widespread precipitation, potentially heavy at times, mainly Friday through Saturday morning when the greatest forcing/moisture moves through. The threat for heavy rain could persist through the day Saturday depending on where the second surface low tracks. Weak to modest destabilization will also promote the potential for embedded convection. While there is some uncertainty in rainfall amounts due to model discrepancies, ensemble guidance shows a moderate-strong signal for rainfall amounts around 1-2 inches across portions of the area. Isolated higher amounts cannot be ruled out with the potential for convective elements. Precipitation chances then linger through Sunday morning as a northern stream trough dives south from Canada and phases with the southern stream trough. Ensemble guidance shows disagreement regarding when surface high pressure will build in Sunday. Will stick with a blended forecast of low chance POPs early in the day and dry for the afternoon for now given the timing differences between models. For those that are tired of the abnormal warmth, cold air advection will trend temperatures closer to seasonal by this weekend. Expect lows near or below freezing both Saturday and Sunday night. In addition, breezy conditions are likely over the weekend due to a tightening pressure gradient which will make it feel even colder. Early next week... Upper ridging and surface high pressure will likely provide quiet weather conditions. Increasing heights aloft combined with return flow should quickly warm temperatures back up during this period. Look for temperatures to warm back into the low 60s by Tuesday. && .AVIATION (00Z TAF Issuance)... Issued at 650 PM EST Tue Mar 5 2024 Impacts: - Scattered thunderstorms possible this evening. - MVFR conditions possible with showers/storms - Ceilings dropping to IFR overnight with visibility restrictions Discussion:. Scattered thunderstorms have developed SW of Indianapolis along a few weak boundaries. This convection is near BMG currently and could impact IND for brief periods. All thunderstorms should end later this evening as a cold front passes through. MVFR to IFR ceilings are expected behind the front. Any areas that received rain this evening could develop fog overnight, this includes BMG. Winds will back from S to W/NW following frontal passage. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Eckhoff SHORT TERM...Puma LONG TERM...Melo AVIATION...Updike
Hazardous weather outlook, Mar 5, 2:34 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 234 PM EST Tue Mar 5 2024 INZ021-028>031-035>049-051>057-060>065-067>072-061945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 234 PM EST Tue Mar 5 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Isolated thunderstorms are possible through this evening. Lightning is a hazard with any storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms will be possible at times late Friday through Saturday. Severe storms are not expected at this time, though the strongest storms may produce small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
In the hours before
Special weather statement, Mar 5, 5:00 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
500 PM EST Tue Mar 5 2024
INZ068-069-052230-
Daviess IN-Martin IN-
500 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of northern Martin and
east central Daviess Counties through 530 PM EST
...
At 459 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Shoals, or 22 miles west of Bedford, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Martin and
east central Daviess Counties, including the following locations...
Burns City, West Boggs Lake, and Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8699 3891 8687 3890 8686 3881 8668
3879 8668 3870 8689
TIME...MOT...LOC 2159Z 227DEG 14KT 3876 8688
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 5:27 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
527 PM EST Tue Mar 5 2024
INZ060-061-067-068-052300-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
527 PM EST Tue Mar 5 2024
...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Knox, southern Greene and north central
Daviess Counties through 600 PM EST
...
At 526 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to 11 miles southwest of
Linton. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Bloomfield around 530 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3906 8668 3883 8703 3890 8734 3908 8711
3910 8695
TIME...MOT...LOC 2226Z 261DEG 14KT 3904 8702 3891 8731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 5:53 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
553 PM EST Tue Mar 5 2024
INZ052-053-061-052330-
Clay IN-Owen IN-Greene IN-
553 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of southern Clay,
southwestern Owen and north central Greene Counties through 630 PM
EST
...
At 553 PM EST, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 27 miles west of Bloomington, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Clay,
southwestern Owen and north central Greene Counties, including the
following locations... Worthington and Coal City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3902 8693 3910 8710 3925 8706 3917 8679
TIME...MOT...LOC 2253Z 210DEG 9KT 3908 8702
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 6:39 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
639 PM EST Tue Mar 5 2024
INZ068-060015-
Daviess IN-
639 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of central Daviess
County through 715 PM EST
...
At 638 PM EST, Doppler radar was tracking a strong thunderstorm over
Washington, or 15 miles northeast of Petersburg, moving east at 5
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Daviess
County, including the following locations... Cannelburg and
Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3862 8721 3871 8724 3879 8696 3857 8694
TIME...MOT...LOC 2338Z 258DEG 6KT 3867 8712
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 6:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
653 PM EST Tue Mar 5 2024
INZ061-068-069-060030-
Daviess IN-Martin IN-Greene IN-
653 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of northwestern Martin,
south central Greene and northeastern Daviess Counties through 730 PM
EST
...
At 653 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Washington, or 23 miles northeast of Petersburg,
moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Martin, south central Greene and northeastern Daviess Counties,
including the following locations... Odon, Crane, Elnora, and
Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3874 8718 3884 8716 3884 8714 3887 8715
3886 8713 3887 8714 3888 8713 3887 8713
3887 8712 3889 8713 3894 8690 3874 8689
TIME...MOT...LOC 2353Z 274DEG 6KT 3880 8709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, Mar 5, 7:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
718 PM EST Tue Mar 5 2024
INZ067-068-060045-
Daviess IN-Knox IN-
718 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of east central Knox
and central Daviess Counties through 745 PM EST
...
At 717 PM EST, Doppler radar was tracking a strong thunderstorm over
Washington, or 12 miles north of Petersburg, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Washington around 725 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3862 8731 3872 8727 3881 8702 3859 8700
TIME...MOT...LOC 0017Z 258DEG 8KT 3867 8722
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:18 PM EST | Special Weather Statement | IND | Daviess | 27 min |
| Mar 5, 7:26 PM EST | Areal Flood Advisory | IND | Daviess, Knox | 3 hr |
| Mar 5, 7:31 PM EST | Areal Flood Advisory | IND | Daviess | 3 hr |
| Mar 5, 8:07 PM EST | Areal Flood Advisory | IND | Lawrence | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.